Colorado, 2003

Winter Storm in Colorado, February 21, 2003

February 21, 2003 · NWS GJT · 1 event in 1 county or zone

An upper level disturbance combined with strong upslope flow resulted in heavy snow and strong winds across the Elkhead and Park Mountains in northwest Colorado. Snowfall amounts ranged from 12 to 18 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level disturbance combined with strong upslope flow resulted in heavy snow and strong winds across the Elkhead and Park Mountains in northwest Colorado. Snowfall amounts ranged from 12 to 18 inches. A sustained wind of 38 mph with a gust to 61 mph was measured at the Storm Peak Laboratory.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 2:42 PM MST, 10 hours 18 minutes earlier.

Area forecast discussion, Feb 20, 2:42 PM MST, 10 hours 18 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
242 PM MST THU FEB 20 2003

TONIGHT AND FRIDAY:  THERE ARE TWO FEATURES OF INTEREST FOR TONIGHTS
FORECAST...BOTH OF THEM WEAK.  THE FIRST IS THE CUT OFF LOW THAT HAS
BEEN MOVING ACROSS NORTHERN MEXICO TODAY.  THIS IS BRINGING GOOD
THUNDERSTORMS TO SOUTHERN NM THIS AFTERNOON...BUT WILL REMAIN TOO
FAR SOUTH FOR MUCH MORE THAN CLOUDS OVER THE SOUTHERN HALF OF OUR
FORECAST AREA. EXPECT MID TO HIGH LEVEL CLOUDS TO BLANKET THE FAR
SOUTHERN ZONES THROUGH THIS EVENING. AND JUST ENOUGH LOW LEVEL
MOISTURE AND INSTABILITY OVER THE SOUTHERN SLOPES OF THE SAN JUANS TO
KEEP ISOLATED SHOWERS THROUGH THE EARLY EVENING. THEN...AS THE LOW
PROGRESSES EAST...WE CAN EXPECT TO SEE CLEARING OVER THE SOUTH AND
COOLER MORNING LOWS.

THE SECOND FEATURE OF INTEREST OF IS A WEAK NORTHERN STREAM SHORTWAVE
BRUSHING THE NORTHERN ZONES. BEST TIMING ASSOCIATED WITH THIS FEATURE
WILL BE LATE TONIGHT AND INTO FRI.  MOISTURE ON THE SCANT SIDE AND
NOT MUCH IN THE WAY OF OROGRAPHICS OR DYNAMICS...SO POPS REMAIN
MINIMAL AND CONFINED TO CO ZONES 4 AND 13.  LOW TEMPS HERE WILL BE A
LITTLE WARMER THAN LAST NIGHTS DUE TO THIS DISTURBANCE.

CHANCE INCREASES A TAD ON FRI OVER THE NORTH AS UPPER JET SUPPORT
INCREASES. NORTHWEST FLOW WILL CONTINUE TO KEEP THE NORTH UNSETTLED
WITH SOME INSTABILITY BEHIND THE TROUGH AND AN ADDITIONAL WAVE IN
THE AFTERNOON. HAVE KEPT PREVIOUS FORECAST OF LOW POPS NORTHERN
ZONES.  SOUTHERN PORTION TO BE MOSTLY SUNNY. HAVE TAKEN A BLEND OF
GFS/ETA GUIDANCE NUMBERS FOR HIGHS. HEFFERNAN

(FRI NIGHT-SUN)...VIGOROUS SHORTWAVE EXPECTED TO MOVE INTO THE
PAC NW FRI NIGHT AND THEN DROP QUICKLY SEWD...REACHING THE 4-CORNERS
ABOUT SAT EVE. UPPER JET ORIENTED NW-SE ACROSS UT ON SAT...WITH
BREEZY/WINDY CONDITIONS OVER THE HIGHER TERRAIN. ETA/GFS SHOWING GOOD
DYNAMICS ALONG WITH INSTABILITY SAT AFTN AND OROGRAPHIC LIFTING FROM
700 MB WESTERLY WINDS 25-35 KTS. COLD FRONT ALSO SWEEPS THROUGH ON
SAT...WITH BAROCLINIC ZONE OVER THE SOUTH EARLY SAT NIGHT. MOISTURE
SKIMPIEST IN SE UT/SW CO WHERE WILL KEEP POPS LOW ATTM. OTHERWISE...
LOOKS LIKE A GOOD CHANCE OF SHOWERS SAT AFTN/EVE WITH GOOD
CONVECTION...AND RAISED POPS FOR CO MTNS. COLDER AND UNSTABLE NW FLOW
IN PLACE ON SUN FOR CHANCE OF SHOWERS MAINLY MTNS. TWEAKED TEMPS UP A
BIT FRI NIGHT-SAT...WITH SUN EXPECTED TO BE THE COOLEST.

(MON-TUE)...FLOW ALOFT BACKS FROM A NWLY TO SWLY DIRECTION ON MON AS
GFS DEVELOPS CLOSED LOW/TROUGH ALONG THE WEST COAST BY MON EVENING.
12Z GFS DEVIATES FROM LAST EVENING/S 00Z RUN AND IS NOW MORE IN LINE
WITH ECMWF/OTHER MODELS ON WESTERN TROUGH PATTERN. LAPSES STABLE WITH
WARMING ALOFT...BUT RESIDUAL MOISTURE AND WEAK OROGRAPHICS ENOUGH TO
KEEP SLIGHT CHANCE OF PCPN CO MTNS. TROUGH SHIFTS INTO WRN GREAT
BASIN TUE WITH FOR MOSTLY CLOUDY AND CHANCE OF PCPN MAINLY MTNS.
TWEAKED TEMPS UP ACROSS THE NORTH ON TUE...OTHERWISE LITTLE CHANGE TO
CURRENT FORECAST FOR THIS PERIOD.  JAD

EXTENDED (WED-THU)...BROADBRUSHED CHANCE AND SLIGHT CHANCE POPS
WEDNESDAY AS THE TROUGH MOVES ACROSS THE FORECAST AREA. CONTINUED
CHANCE OF PRECIPITATION IN THE MOUNTAINS THURSDAY IN FLOW BEHIND THE
TROUGH. DAYTIME TEMPERATURES TRENDING BELOW NORMAL.  TAL

.GJT...NONE.
Hazardous weather outlook, Feb 20, 4:28 AM MST, 20 hours 32 minutes before
COZ001>014-017>023-UTZ022>025-027>029-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 AM MST THU FEB 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

RAMEY/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
February 21, 1:00 AM MST to 9:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344010.